Alert archive / Tennessee / Winter Storm Warnings in 2018
Winter Storm Warning 3, NWS Memphis, TN
NWS Memphis, TN issued this winter storm warning at Dec 8, 2018, 8:28 PM CST for 5 counties in Tennessee; 4 counties in Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 13 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 8, 2018, 8:28 PM CST (02:28 UTC)
- Expired
- Dec 9, 2018, 9:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Memphis, TN
Counties Craighead County, AR, Greene County, AR, Mississippi County, AR, Poinsett County, AR, Dunklin County, MO, Pemiscot County, MO, Dyer County, TN, Henry County, TN, Lake County, TN, Obion County, TN, Weakley County, TN
The radar
The Memphis radar (KNQA), 84 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 8, 8:30 PM CST | ICE STORM | 3 S Jonesboro, AR | TREE DOWN ON FOREST HILL ROAD IN JONESBORO DUE TO ICE. |
| Dec 8, 8:40 PM CST | FREEZING RAIN 0.25 | Jonesboro, AR | SEVERAL POWER OUTAGES WITH SOME POWER LINES AND TREES DOWN ACROSS THE COUNTY ESPECIALLY HARRISBURG ROAD. BRIDGES AND OVERPASSES SLICK. |
| Dec 8, 10:29 PM CST | FREEZING RAIN 0.1 | Dyersburg, TN | ONE TENTH INCH OF FREEZING RAIN REPORTED IN DYERSBURG. |
| Dec 8, 10:44 PM CST | FREEZING RAIN 0 | Hayti, MO | TRACTOR TRAILER JACK KNIFED AT MILE MARKER 18 ON I-55 IN PEMISCOT COUNTY. |
| Dec 8, 10:44 PM CST | FREEZING RAIN 0.05 | Hayti, MO | TRACTOR TRAILER JACKKNIFED AT MILE MARKER 18 ON I-55 IN PEMISCOT COUNTY. |
| Dec 9, 4:00 AM CST | FREEZING RAIN 0.3 | Paris, TN | TREES AND POWER LINES COVERED IN ICE. SEVERAL POWER OUTAGES. |
| Dec 9, 7:00 AM CST | ICE STORM | Monette, AR | 11 POWER POLES WERE TOPPLED OVER NEAR THE BLACK OAK SUBSTATION DUE TO ICE AND STRONG WINDS SATURDAY NIGHT. |
| Dec 9, 8:00 AM CST | FREEZING RAIN 1 | Harrisburg, AR | THICK ICE ACCUMULATION ON A RIDGE IN A CEMETERY ESTIMATED BETWEEN 0.75 AND 1 INCH. |
| Dec 9, 8:55 AM CST | FREEZING RAIN 0.2 | Brookland, AR | |
| Dec 9, 9:00 AM CST | FREEZING RAIN 0.2 | Cardwell, MO | TREES AND POWER LINES COATED WITH ICE AROUND TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946 WWUS44 KMEG 090228 WSWMEG URGENT - WINTER WEATHER MESSAGE National Weather Service Memphis TN 828 PM CST Sat Dec 8 2018 ...Winter precipitation will continue across much of the Mid-South through Sunday morning... .A low pressure system will continue to track along the Gulf Coast tonight into Sunday morning. Cold air will continue to filter into Eastern Arkansas, the Missouri Bootheel, portions of West Tennessee, and extreme Northwest Mississippi. As a result, a mixture of freezing rain, sleet and snow will fall across the area. Accumulations of snow, sleet and ice can be expected as far south as the I- 40 corridor through early Sunday. Stay tuned to the latest forecast. ARZ018-026>028-MOZ113-115-TNZ001>004-019-091100- /O.UPG.KMEG.WW.Y.0007.000000T0000Z-181209T1500Z/ /O.NEW.KMEG.WS.W.0003.181209T0228Z-181209T1500Z/ Greene-Craighead-Poinsett-Mississippi-Dunklin-Pemiscot-Lake-Obion- Weakley-Henry-Dyer- Including the cities of Paragould, Jonesboro, Harrisburg, Blytheville, Kennett, Caruthersville, Tiptonville, Union City, Martin, Dresden, Paris, and Dyersburg 828 PM CST Sat Dec 8 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 9 AM CST SUNDAY... * WHAT...Heavy mixed precipitation occurring. Plan on difficult travel conditions. Additional snow and sleet accumulations of up to one inch and ice accumulations of one tenth to two tenths of an inch are expected. * WHERE...Portions of West Tennessee, East Arkansas and the Missouri Bootheel. * WHEN...Until 9 AM CST Sunday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Be careful on bridges and overpasses as they will freeze first. Secondary roads will be the next to freeze. Numerous power outages may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice are occurring. This will make travel very hazardous or impossible. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ ARZ009-TNZ020-048-051-091100- /O.CON.KMEG.WW.Y.0007.000000T0000Z-181209T1500Z/ Clay-Gibson-Lauderdale-Crockett- Including the cities of Piggott, Corning, Humboldt, Milan, Ripley TN, and Alamo 828 PM CST Sat Dec 8 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY... * WHAT...Mixed precipitation occurring. Plan on difficult travel conditions. Additional snow accumulations of up to one inch and ice accumulations of up to one tenth of an inch are expected. * WHERE...In Tennessee, Gibson, Lauderdale and Crockett Counties. In Arkansas, Clay County. * WHEN...Until 9 AM CST Sunday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Be careful on bridges and overpasses as they will freeze first. Sporadic power outages may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ ARZ035-036-048-049-MSZ001-007-TNZ053-088>090-091100- /O.CON.KMEG.WW.Y.0007.000000T0000Z-181209T1500Z/ Cross-Crittenden-St. Francis-Lee AR-DeSoto-Tunica-Chester-Shelby- Fayette-Hardeman- Including the cities of Wynne, West Memphis, Forrest City, Marianna, Southaven, Olive Branch, Tunica, Henderson, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, and Bolivar 828 PM CST Sat Dec 8 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY... * WHAT...Freezing rain expected. Although, sleet may occur at times. The ice will result in difficult travel conditions. Ice accumulations of up to one tenth of an inch are expected. * WHERE...Portions of North Mississippi, West Tennessee and East Arkansas. * WHEN...Until 9 AM CST Sunday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Be careful on bridges and overpasses as they will freeze first. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ TNZ021-022-049-050-052-054-091100- /O.CON.KMEG.WW.Y.0007.000000T0000Z-181209T1500Z/ Carroll-Benton TN-Tipton-Haywood-Madison-Henderson- Including the cities of Huntingdon, Camden, Covington, Brownsville, Jackson, and Lexington 828 PM CST Sat Dec 8 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY... * WHAT...Mixed precipitation occurring. Plan on difficult travel conditions. Additional snow accumulations of up to one inch and ice accumulations of up to one tenth of an inch are expected. * WHERE...Portions of West Tennessee. * WHEN...Until 9 AM CST Sunday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Be careful on bridges and overpasses as they will freeze first. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ KRM
2 follow-up statements
098 WWUS44 KMEG 090816 WSWMEG URGENT - WINTER WEATHER MESSAGE National Weather Service Memphis TN 216 AM CST Sun Dec 9 2018 ...Winter precipitation will continue across much of the Mid- South through Sunday morning... .A low pressure system will continue to track along the Gulf Coast tonight into Sunday morning. Cold air will continue to filter into Eastern Arkansas, the Missouri Bootheel, portions of West Tennessee, and extreme North Mississippi. As a result, a mixture of freezing rain, sleet and snow will fall across the area. Accumulations of snow, sleet and ice can be expected as far south as the I- 40 corridor through early Sunday. Stay tuned to the latest forecast. ARZ018-026>028-MOZ113-115-TNZ001>004-019-091500- /O.CON.KMEG.WS.W.0003.000000T0000Z-181209T1500Z/ Greene-Craighead-Poinsett-Mississippi-Dunklin-Pemiscot-Lake-Obion- Weakley-Henry-Dyer- Including the cities of Paragould, Jonesboro, Harrisburg, Blytheville, Kennett, Caruthersville, Tiptonville, Union City, Martin, Dresden, Paris, and Dyersburg 216 AM CST Sun Dec 9 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Heavy mixed precipitation occurring. Plan on difficult travel conditions. Additional snow and sleet accumulations of up to one inch and ice accumulations of one tenth to two tenths of an inch are expected. * WHERE...Portions of West Tennessee, East Arkansas and the Missouri Bootheel. * WHEN...Until 9 AM CST Sunday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Be careful on bridges and overpasses as they will freeze first. Secondary roads will be the next to freeze. Numerous power outages may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice are occurring. This will make travel very hazardous or impossible. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MSZ002>004-008-013-091500- /O.EXA.KMEG.WW.Y.0007.000000T0000Z-181209T1500Z/ Marshall-Benton MS-Tippah-Tate-Lafayette- Including the cities of Holly Springs, Ashland, Ripley MS, Senatobia, and Oxford 216 AM CST Sun Dec 9 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Freezing rain, sleet, and snow expected. Snow and sleet accumulations less than one half inch. Light glaze of ice also possible. * WHERE...Marshall, Benton MS, Tippah, Tate and Lafayette Counties. * WHEN...Until 9 AM CST Sunday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Be careful on bridges and overpasses as they will freeze first. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling, especially in open areas. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ ARZ009-TNZ020-048-051-091500- /O.CON.KMEG.WW.Y.0007.000000T0000Z-181209T1500Z/ Clay-Gibson-Lauderdale-Crockett- Including the cities of Piggott, Corning, Humboldt, Milan, Ripley TN, and Alamo 216 AM CST Sun Dec 9 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Mixed precipitation occurring. Plan on difficult travel conditions. Additional snow accumulations of up to one inch and ice accumulations of up to one tenth of an inch are expected. * WHERE...In Tennessee, Gibson, Lauderdale and Crockett Counties. In Arkansas, Clay County. * WHEN...Until 9 AM CST Sunday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Be careful on bridges and overpasses as they will freeze first. Sporadic power outages may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ ARZ035-036-048-049-MSZ001-007-TNZ053-088>090-091500- /O.CON.KMEG.WW.Y.0007.000000T0000Z-181209T1500Z/ Cross-Crittenden-St. Francis-Lee AR-DeSoto-Tunica-Chester-Shelby- Fayette-Hardeman- Including the cities of Wynne, West Memphis, Forrest City, Marianna, Southaven, Olive Branch, Tunica, Henderson, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, and Bolivar 216 AM CST Sun Dec 9 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Freezing rain expected. Although, sleet may occur at times. The ice will result in difficult travel conditions. Ice accumulations of up to one tenth of an inch are expected. * WHERE...Portions of North Mississippi, West Tennessee and East Arkansas. * WHEN...Until 9 AM CST Sunday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Be careful on bridges and overpasses as they will freeze first. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ TNZ021-022-049-050-052-054-091500- /O.CON.KMEG.WW.Y.0007.000000T0000Z-181209T1500Z/ Carroll-Benton TN-Tipton-Haywood-Madison-Henderson- Including the cities of Huntingdon, Camden, Covington, Brownsville, Jackson, and Lexington 216 AM CST Sun Dec 9 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Mixed precipitation occurring. Plan on difficult travel conditions. Additional snow accumulations of up to one inch and ice accumulations of up to one tenth of an inch are expected. * WHERE...Portions of West Tennessee. * WHEN...Until 9 AM CST Sunday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Be careful on bridges and overpasses as they will freeze first. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
310 WWUS44 KMEG 091508 WSWMEG URGENT - WINTER WEATHER MESSAGE National Weather Service Memphis TN 908 AM CST Sun Dec 9 2018 ...Winter weather threat has ended across the Mid-South... .Only some drizzle and light freezing drizzle remains over portions of West Tennessee at this time. All winter weather warnings and advisories have been allowed to expire. ARZ018-026>028-MOZ113-115-TNZ001>004-019-091615- /O.EXP.KMEG.WS.W.0003.000000T0000Z-181209T1500Z/ Greene-Craighead-Poinsett-Mississippi-Dunklin-Pemiscot-Lake-Obion- Weakley-Henry-Dyer- Including the cities of Paragould, Jonesboro, Harrisburg, Blytheville, Kennett, Caruthersville, Tiptonville, Union City, Martin, Dresden, Paris, and Dyersburg 908 AM CST Sun Dec 9 2018 ...WINTER STORM WARNING HAS EXPIRED... The threat of dangerous winter weather conditions has ended. $$ ARZ009-035-036-048-049-MSZ001>004-007-008-013-TNZ020>022-048>054- 088>090-091615- /O.EXP.KMEG.WW.Y.0007.000000T0000Z-181209T1500Z/ Clay-Cross-Crittenden-St. Francis-Lee AR-DeSoto-Marshall- Benton MS-Tippah-Tunica-Tate-Lafayette-Gibson-Carroll-Benton TN- Lauderdale-Tipton-Haywood-Crockett-Madison-Chester-Henderson- Shelby-Fayette-Hardeman- Including the cities of Piggott, Corning, Wynne, West Memphis, Forrest City, Marianna, Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, Tunica, Senatobia, Oxford, Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, and Bolivar 908 AM CST Sun Dec 9 2018 ...WINTER WEATHER ADVISORY HAS EXPIRED... The threat of hazardous winter weather conditions has ended. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this winter storm warning went out at Dec 8, 6:29 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Dec 8, 6:29 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
629 PM CST Sat Dec 8 2018
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 244 PM CST Sat Dec 8 2018/
Skies remain cloudy across the forecast area this afternoon with
temperatures ranging from the lower 30s to mid 40s. Precipitation
mainly in the form of rain continues across much of the forecast
area with a few locations across northern sections reporting some
type of wintry weather.
The surface low which is helping to produce all this precipitation
is over southeast Louisiana at this time. The low will continue to
slide east tonight and reach the Florida panhandle by Sunday
morning. Expect more precipitation to fall across the forecast
area tonight. As temperatures drop back to near or below freezing,
rain will change over to mainly freezing rain or sleet with some
snow also expected. Snowfall totals will be less than 1" with ice
accumulations around .1 inch expected.
On Sunday, the surface low will move rapidly across north Florida
and into the Mid-Atlantic coast. Precipitation will end across the
region from west to east during the morning hours with dry weather
expected during the afternoon. Temperatures will remain well below
normal with highs around 40 degrees. An upper level disturbance
will move across the region Sunday night with some light snow
possible across far eastern sections of the forecast area. It will
be quite chilly Sunday night with lows Monday morning in the mid
20s to around 30 degrees.
High pressure will build into the region on Monday, bringing a
period of dry weather and below normal temperatures for Monday
through Tuesday night.
By Wednesday, a large storm system will develop and move into the
Plains. Rain may start to move into the forecast area as early as
Wednesday afternoon. As the storm system moves toward the region
on Thursday, the chance of rain will increase. Temperatures will
be much milder so there are no concerns about winter weather. As
the storm system moves through the region on Friday, more rain is
expected. The storm system will be east of the region by next
Saturday, with rain ending in the morning.
ARS
&&
.AVIATION...
IFR/MVFR conds expected overnight as precipitation continues
across the Mid-South in response to low pressure moving along the
Gulf Coast. Expect a variety of winter precip at KJBR eventually
tapering off the FZDZ late. Cigs will be a little better at KJBR
thanks to being deeper into the cold air with gusty NNE winds.
IFR conds and mainly rain expected at KMKL/KMEM. Some sleet may
mix in at KMKL. Precip may end as a period of light FZRA or FZDZ
at KMEM/KMKL early Sunday. Rain at KTUP with IFR conds overnight.
Expect improvement from NW to SE on Sunday. KJBR will go VFR by
early afternoon with the other sites improving to MVFR by noon
Sunday. Gusty NNE winds will slowly diminish after midnight.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until 9 AM CST Sunday for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Poinsett-St.
Francis.
MO...Winter Weather Advisory until 9 AM CST Sunday for Dunklin-
Pemiscot.
MS...Winter Weather Advisory until 9 AM CST Sunday for DeSoto-Tunica.
TN...Winter Weather Advisory until 9 AM CST Sunday for Benton TN-
Carroll-Chester-Crockett-Dyer-Fayette-Gibson-Hardeman-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Dec 8, 3:14 AM CST, 17 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 314 AM CST Sat Dec 8 2018 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-091115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 314 AM CST Sat Dec 8 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A winter weather advisory for snow, sleet and freezing rain is in effect for a large portion of the Midsouth. Light accumulations are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday A winter weather advisory for snow, sleet and freezing rain is in effect for a large portion of the Midsouth through 9am Sunday morning. Light accumulations are expected. .SPOTTER INFORMATION STATEMENT... Spotter reports of any winter precipitation are welcome. JAB
Nearby
Winter Storm Warnings in Tennessee, 2018Winter Storm Warnings in Arkansas, 2018Winter Storm Warnings in Missouri, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.